How can hospice (in-hospital) legally withhold food and water from a patient?

Asked by

They give them nothing but morphine? Is that not euthanasia? Was in-home hospice pt because hospice & palliative care have you in a financial catch22. No matter what you choose, it is not the best care. Item: Pt got herself down hall to bathroom, muscles weakened & she ran out of energy, sunk to floor in bathroom. Could not get her into her wheelchair but in moving her toward chair, I discovered her O2 tube was no longer connected to her cannula. Immediately we reconnected but still needed help to get her up off floor. We called 911. EMTs said her vitals were perfect & she was "strong woman" but they insisted she go to hospital. Somehow ER staff got 1 of the healthcare proxies to sign DNR for pt and now she's in hospice receiving no food or water. Of course she will die from dehydration, if nothing else. This is criminal to me. How can this be legally acceptable for someone who does not want this & she's so doped up, she can't complain except in someone's ear: "Get me out of here."? She may be in end-stage COPD but she is only dying with medical help she does not want. She asked not to die in-hospital & refused to sign a DNR & I don't understand this at all. Is there anything at all I can do?

Answers 1 to 10 of 19
Please note that EMT's are NOT doctors, yes her vitals might had been strong, so was my Mom's at 98, but Mom was going into a downward spiral after a bad fall.

Hospice doesn't stop food and water. It's the patient who refuses to eat or drink as they know that death is coming soon. There is nothing one can do to reverse that, except make the patient very comfortable. You wouldn't want your friend in terrible pain and COPD can make a person feel like they are suffocating.

Just curious, who did sign the DNR?
You don't get hospice without PROOF of a terminal illness.
If home care results in a fall, you are better off in a hospital where multiple people can move the patient and a hoyer lift is available.
The DNR is signed by the HCP and the doctor. It is not up to the HCP alone.
It is not easy to sign that paper, but watching someone suffocate without morphine to help the breathing would be unbearable.
I don't agree with freqflyer. My father was told he was going to hospice for a week or so, until he got a little stronger, and then would be discharged home. We all realized there were no more treatment options but thought he would just finish out the last months or year of his life at home. He was ravenously hungry when he was put in Hospice and begging us for cheeseburgers and fruit smoothies, which we happily got for him. He had moderate pain in his legs but seemed to be handling it fine. He was joking, laughing and enjoying his family. His cognition and memory were 100% intact. In come the steady stream of nurses with morphine. The intervals between morphine doses got shorter and the syringes got larger. After 2-3 days, he was sleeping 20 hours a day. After 4-5 days, we couldn't wake him at all. At this point, the staff said he could no longer have water or food, because he could aspirate. This experience was heartbreaking. A DNR, to me, means no heroic or resuscitative measures are to be taken. NOT to drug someone and starve them so that the bed will be available for the next victim to be starved and drugged to death.
Gina, sorry to read that your Dad had passed. While both of my very elderly parents had passed on, I did a lot of medical research regarding their separate situations... this was a goldmine of information as to what to expect and why certain things were happening.

Remember, with Hospice this is our first time viewing such a situation, but the Hospice doctors/nurses have been around dying patients many times over. They know what to look for, what is needed, and what would be dangerous for the patient [such as food/water]. Aspiration is like choking to death.

With Hospice, the morphine is between 5mg and 15mg. In order for morphine to take down a person it would need to be 200mg. Nurses know when it comes to pain how the patient reacts. The pain in your Dad's legs could have been an indicator that he was on the path to his final chapter.

Patients also rally for a couple of days before falling into a coma, that is normal with or without Hospice. Giving a dying person food or water could be very painful for them because the stomach stops working.

Important to note, one's timetable for passing is the same with or without Hospice.

My mom lives with me. She has been on hospice for 10 months. While they did give me morphine in the starting stuff they brought, I have only given it to her once... didn't like how it made her "out of it". I have never given it to her again and none of the hospice people, CNA, nurse, social worker, or doctor have pressured me in any way to give it to her. My mom is continuing to decline at about the same speed as before. Hospice has been helpful.

As far as withholding food and drink? If that is happening, take your LO home. We have had to offer and hand feed my mom for over 2 years.
You mention that she had a healthcare proxy. They are following her wishes as she chose and the choice may have been made because she may have known that others would go contrary to her wishes. Medical changes to NPO are made when the person is so weak that swallowing anything will go directly to the lungs reguardless of food begging if it was happening. I have had to constantly explain to some patients that even giving water would either cause suffering or hasten death.
Top Answer
I truly think that there are many who either do not read the hospice agreement and/ or do not at all understand hospice. Their purpose is to keep the patient as comfortable as possible, to alleviate pain as much as possible and it is up to the family to seek appropriate counseling regarding the patient's need for the palliative only care that any hospice groups I have encountered offers. These are caring compassionate people who are there only to ease the transition. There have been several comments declaring that they put their loved one in hospice and the loved one has been deprived of food and hydration. I have recently experienced the deaths of several family members and three friends in three states and every family member was deeply appreciative of the care their loved one received. Please do not make this decision without complete knowledge of the purpose and the process.
Opioids such as morphine can cause side effects such as difficulty swallowing and loss of appetite. These symptoms are increased when other drugs, such as Ativan and Haldol are added.

Morphine also shuts down breathing.

Ah, a link to side effects.
They can create the conditions to stop them from eating, such as side effects from medication. They then tell the family that they are dying and at this point can not tolerate food and water. They also sedate them without providing IV fluids etc, thereby denying food and water in that state. This is what I have seen done and have heard from many others, who have also experienced this.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support